What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 21, 1:30 PM EST, 2 hours 57 minutes earlier.
Area forecast discussion, Sep 21, 1:30 PM EST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
230 PM EDT Sat Sep 21 2024
.SYNOPSIS...
A frontal system will move through the region through tonight.
Showers and storms will be possible but should diminish after
dark. Sunday looks pleasant with some clouds lingering over the
east and high pressure building in. A cold front will gradually
approach during the next work week, resulting in a higher
chance of showers and thunderstorms that will persist into next
weekend.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 140 PM EDT Saturday...
Key Messages:
1) A few strong to severe storms possible over S. Shenandoah Valley,
parts of the central/northern Blue Ridge, and the VA/NC piedmont
this afternoon and evening. Main concerns are localized damaging
winds and urban flooding.
2) Other areas may see showers/storms but likely not anything
strong. Heavy rain/isolated flooding still possible.
3) Fog and stratus possible overnight; stratus may linger over
the east through noon tomorrow under high pressure wedge.
The region remains in between broad upper level troughing over
the NE states and ridging centered over TX. At the surface, a
frontal system was approaching from the west. Farther north over
the eastern Great Lakes, the system was in the process of
occluding. IR imagery shows plenty of dry air aloft, with weak
mid level capping in place. This capping will continue to erode,
especially over the southern Shenandoah Valley and piedmont
areas by this afternoon.
PW values were around 1.2" this morning at KRNK, and will
increase to about 1.4" or so through this afternoon in the
Shenandoah Valley, parts of the central/northern Blue Ridge, and
the piedmont ahead of the frontal system. Southerly winds will
increase convergence along the terrain, so convection will also
form along the Blue Ridge before drifting south. An upper level
left front jet streak and passing short wave energy will also
help support convection areawide. Instability and shear amounts
will be low to moderate over our area, but better to the NE and
E. We should still have enough ingredients to support a few
strong to isolated severe storms, again mainly over the S.
Shenandoah Valley, parts of the central/northern Blue Ridge and
the piedmont. Most of the activity will be multicell
clusters/lines and should be sub-severe, but may still contain
heavy rain. These main ideas are supported by SPC's Day 1
Outlook, SREF ensembles, machine learning and CAMs.
The main concerns for the above mentioned areas will be isolated
damaging downdraft winds, as well as moderate to heavy rain
leading to isolated urban, small stream, and possibly flash
flooding.
Overnight we will be in the warm sector briefly before a
backdoor front moves through, allowing PW values to drop to
0.7 inches or less over the mountains by morning. This will
support moderate radiational cooling where skies clear, leading
to temperatures in the 50s to low 60s. Stratus will develop/move
over the foothills and also the eastern piedmont in association
with the passage of the backdoor front. Models are indicating
this stratus will hang around our eastern counties for much of
the day. Where skies clear overnight, and especially where it
rains, expect localized dense fog.
For Sunday, the upper level energy will be lacking for much of
the area, but there will be a stripe of PVA crossing over the
piedmont. At the surface, much drier air and high pressure
wedging in from the NE will likely smother most convection that
tries to form, but a stray shower will be possible later in the
day. Otherwise, expect mostly to partly sunny skies (outside of
where the stratus lingers) with highs in the upper 70s to mid
80s.
Confidence in the near term is moderate.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
... As of 200 PM EDT Saturday...
Key Messages:
1: Monday should see the return of showers and storms, and
continuing into Tuesday
After a dry Sunday under some ridging and northeasterly flow, an
approaching front out of the plains will turn our flow back to the
south/southwest. With a stationary/warm front in the vicinity,
showers are likely to form on Monday afternoon, with the highest
probability in the mountains west of the Blue Ridge. Some of these
showers could produce lightning, but there is a low probability that
these storms will grow in strength such that they grow in strength
to become severe and potentially cause wind damage.
Tuesday the cold front will continue its march to the east, while
the warm front slowly lifts north in response to the approaching
attendant low associated with the cold front. Tuesday will see even
higher chances of showers and storms, with even more widespread
coverage in the entirety of the CWA. Temperatures will nudge a bit
cooler in this timeframe due to the increased cloud cover and rain
showers. Highs will remain in the mid to low 70s, and overnight dip
into the low 60s/upper 50s.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 230 PM EDT Saturday...
Key Messages:
1) High uncertainty remains in the long term period.
2) Chance of rain lingers through much of the week.
Quite a bit of variance among guidance this morning for the
period beyond Wednesday. This does not lead to much confidence
in the long term forecast, however ensemble guidance continues
to paint a rather stagnant pattern featuring daily chance of
rain and perhaps thunderstorms through mid to late week.
With rain potential and cloud cover, temperatures remain
slightly on the cooler side, generally in the 70s during the day
and 50s/60s overnight.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 150 PM EDT Saturday...
Showers and thunderstorms will affect the Southern Shenandoah
Valley and parts of the Blue Ridge during early to mid
afternoon, and much of the piedmont during the evening. Storms
will be capable of damaging winds, large hail and heavy
downpours limiting visibility locally to less than 1SM. Outside
of convection, VFR conditions are expected into late Saturday
night, when patchy fog will redevelop. For LYH and DAN, low
stratus looks more likely and will linger into Sunday.
EXTENDED AVIATION OUTLOOK...
Isolated to widely scattered showers and thunderstorms are
expected again Sunday afternoon/evening. Otherwise, VFR during
the day then areas of MVFR/IFR fog and stratus at night.
Daily chance of showers, thunderstorms, and lingering sub-VFR
conditions continue Monday through at least midweek as a slow-
moving cold front approaches from the west.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...NF/SH
NEAR TERM...SH
SHORT TERM...VFJ
LONG TERM...BMG
AVIATION...NF/SH
Hazardous weather outlook, Sep 21, 12:45 PM EST, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
145 PM EDT Sat Sep 21 2024
VAZ018>020-022>024-033>035-044>047-058-059-WVZ507-221745-
Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Franklin-
Bedford-Amherst-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-Eastern Greenbrier-
145 PM EDT Sat Sep 21 2024
This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.
.DAY ONE...This afternoon and tonight.
There is a Marginal Risk for Severe Thunderstorms through this
evening. A few storms may be capable of producing damaging winds,
large hail and heavy downpours that may result in minor flooding
issues.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
NCZ001>006-018>020-VAZ007-009>017-032-043-WVZ042>044-508-221745-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Patrick-Henry-Mercer-Summers-Monroe-Western Greenbrier-
145 PM EDT Sat Sep 21 2024
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and southeast West Virginia.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 21, 2:00 PM EST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
300 PM EDT Sat Sep 21 2024
VAZ019-020-024-211930-
Bath VA-Rockbridge VA-Alleghany VA-
300 PM EDT Sat Sep 21 2024
...A STRONG THUNDERSTORM WILL IMPACT
NORTHEASTERN ALLEGHANY...NORTHWESTERN ROCKBRIDGE AND BATH COUNTIES IN
WEST CENTRAL VIRGINIA THROUGH 330 PM EDT...
At 300 PM EDT, Doppler radar was tracking a strong thunderstorm over
Callison, or near Hot Springs, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Millboro...
Warm Springs...
Hot Springs...
Nimrod Hall...
Lake Moomaw...
Douthat State Park...
and Ingalls Field.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3784 7952 3787 7997 3801 8000 3803 7998
3817 7960
TIME...MOT...LOC 1900Z 261DEG 24KT 3797 7990
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SHSpecial weather statement, Sep 21, 2:17 PM EST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
317 PM EDT Sat Sep 21 2024
NCZ019-211945-
Wilkes NC-
317 PM EDT Sat Sep 21 2024
...A STRONG THUNDERSTORM WILL IMPACT
CENTRAL WILKES COUNTY THROUGH 345 PM EDT...
At 317 PM EDT, Doppler radar was tracking a strong thunderstorm over
Halls Mills, or near Mc Grady. This thunderstorm was nearly
stationary.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hays...
Mulberry...
Halls Mills...
Wilkes County Airport...
and Fairplains.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3619 8120 3631 8123 3635 8117 3620 8105
TIME...MOT...LOC 1917Z 288DEG 3KT 3629 8118
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SHSpecial weather statement, Sep 21, 3:30 PM EST, 57 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
430 PM EDT Sat Sep 21 2024
NCZ020-212100-
Yadkin NC-
430 PM EDT Sat Sep 21 2024
...A STRONG THUNDERSTORM WILL IMPACT
EASTERN YADKIN COUNTY THROUGH 500 PM EDT...
At 430 PM EDT, Doppler radar was tracking a strong thunderstorm over
Nebo, or over Boonville, moving southeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Yadkinville...
Boonville...
East Bend...
Nebo...
Huntsville...
Shacktown...
and Enon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3619 8077 3627 8071 3627 8068 3625 8065
3627 8064 3628 8063 3629 8063 3627 8060
3628 8058 3627 8054 3626 8053 3626 8046
3622 8043 3621 8045 3614 8044 3612 8046
3611 8050 3609 8051 3605 8050 3605 8053
TIME...MOT...LOC 2030Z 298DEG 21KT 3623 8067
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SHSpecial weather statement, Sep 21, 3:53 PM EST, 34 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
453 PM EDT Sat Sep 21 2024
VAZ035-046-047-212130-
Buckingham VA-Amherst VA-Appomattox VA-
453 PM EDT Sat Sep 21 2024
...A STRONG THUNDERSTORM WILL IMPACT
NORTHWESTERN APPOMATTOX...WEST CENTRAL BUCKINGHAM AND EASTERN AMHERST
COUNTIES THROUGH 530 PM EDT...
At 453 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lowesville, or 9 miles north of Clifford, moving south at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Amherst...
Bent Creek...
Clifford...
Riverville...
New Glasgow...
Lowesville...
and Tower Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3753 7868 3743 7905 3779 7919 3781 7914
3778 7911 3779 7909 3778 7907 3772 7907
3770 7899 3754 7890 3754 7882 3757 7881
3759 7883 3761 7881 3763 7882 3764 7879
3764 7875
TIME...MOT...LOC 2053Z 338DEG 27KT 3779 7900
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SHSpecial weather statement, Sep 21, 4:11 PM EST, 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
511 PM EDT Sat Sep 21 2024
VAZ033-044-212145-
Franklin VA-Pittsylvania VA-
511 PM EDT Sat Sep 21 2024
...A STRONG THUNDERSTORM WILL IMPACT
NORTHWESTERN PITTSYLVANIA AND NORTHEASTERN FRANKLIN COUNTIES THROUGH
545 PM EDT...
At 510 PM EDT, Doppler radar was tracking a strong thunderstorm over
Western Smith Mountain Lake, or 8 miles northwest of Penhook, moving
southeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Penhook...
Western Smith Mountain Lake...
Union Hall...
North Shore...
Southern Smith Mountain Lake...
Ajax...
and Westlake Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3706 7982 3714 7976 3707 7961 3705 7959
3705 7960 3704 7960 3703 7956 3704 7956
3701 7949 3688 7963
TIME...MOT...LOC 2110Z 308DEG 22KT 3707 7975
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SHNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1211116, 1211113, 1211115, 1211117, 1211120, 1211114, 1211119, 1211118, 1211122, 1211121, 1211123, 1211124, 1211125, 1211126, 1211127, 1211128, 1211129, 1211132, 1211130, 1211131.